Advertisement

The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol

Protease Inhibitor Antiretroviral Medicine

Here's a taste of what TheBody.com has to offer on this topic:
Get the Facts
AIDS InfoNet

Protease Inhibitors in Development

... Protease Inhibitors Protease Inhibitors in Development PIs No Longer in Development NOTE: Several fact sheets describe drugs that are being tested against HIV: Fact Sheet 410 : nucleoside analog reverse transcriptase inhibitors (nukes)
Ask the Experts

Heart Surgery

I want to know if you have had heart surgery, is it possible that you will start to lose wait? If so, I want to know if it is okay to take this medicine. I didn't want to take and it give me more heart problems. Thank You!
Brian Boyle, M.D., J.D.

Response from Brian Boyle, M.D., J.D.

Cornell University, Weill Medical College
...not causing the problem. Antiretrovirals can be safely used in patients that have had heart problems, but some (especially the protease inhibitors) can cause lipid and other problems that may complicate your cardiac condition and so should be... Read more »

Protease Inhibitors Work for Some Not For Others

Why do some protease inhibitors seem to suppress viral loads to nearly 0in some patients and can not in other patients?
Cal Cohen, M.D., M.S.

Response from Cal Cohen, M.D., M.S.

Harvard Medical School
...drugs to which resistance has alreadydeveloped. Extensive pre-treatment (a variation on #2): the patient has takenso many other antiretroviral agents in the past that there are no goodcombination options available.In addition, some patients may... Read more »

Are Protease inhibitors/ Fat deposits

Hi! Im currently taking Combivir and Sutiva, is there any record that these drugs cause irregular fat deposits? Or is it true that only protease inhibitors cause this side effect?
Brian Boyle, M.D., J.D.

Response from Brian Boyle, M.D., J.D.

Cornell University, Weill Medical College
...The causes of fat redistribution syndrome (FRS) are not fully understood. While FRS has been associated with protease inhibitors, it can occur on virtually any regimen and even in patients who aren't on any antiretrovirals. Data from prior... Read more »

azt and protease inhibitors in first trimester

Protease inhibitors and azt can be taken together, but can they be taken together during the first trimester of pregnancy without harm to the fetus?
Brooks Jackson, M.D.

Response from Brooks Jackson, M.D.

Johns Hopkins University, School of Medicine
...There is limited safety data on the use of protease inhibitors used in conjunction with AZT or other antiretrovirals during the first trimester of pregnancy. The Public Health Service guidelines Read more »
Articles
U.S. Food and Drug Administration

Important Information About Viracept

... Viracept (nelfinavir mesylate) is a protease inhibitor antiretroviral medicine used in combination with other anti-HIV medications to treat infection with HIV. It is approved for use in adults and in children Read more »
Henry J. Kaiser Family Foundation

Protein Accumulation Might Cause Fat Deposits, Other Side Effects in HIV-Positive People Taking Protease Inhibitors, Study Says

...Similarities between genetic conditions that cause early aging and side effects experienced by some HIV-positive people when taking protease inhibitors might explain the fat accumulation associated with the drugs, according to a study published... Read more »
Henry J. Kaiser Family Foundation

Protease Inhibitors Not Associated With Weight Gain; Antiretrovirals Can Cause Weight Loss, Study Says

...antiretroviral drugs are associated with weight loss in the extremities in HIV-positive men, weight gain is not associated with taking protease inhibitors, according to a study published in the Oct. 1 issue of the Journal of Acquired Immune... Read more »
San Francisco General Hospital

Prophylaxis of OIs in the Age of Protease Inhibitors

...rises far enough, can I stop the PCP prophylaxis?" These days symptomatic patients are often taking two or even three antiretroviral agents, plus drugs to ward off OIs they might get, plus drugs to prevent recurrences of OIs they have had,... Read more »
Connect With Others

What should I think?

Posted by motherinlaw, 9 Replies
I will try not to make this too long...my son called yesterday and told me his wife was not doing well. My HIV negative son and three HIV negative grandchildren may soon lose their HIV positive wife and mother. My son and daughter-in-law seem not to... Read more »

The Advocate's Article on Abbott's Price Gouging

Posted by BabyPeanut
... Norvir's price soars 500% Abbott Laboratories earlier this month boosted the price of its protease inhibitor Norvir by 500%, with the drug now costing $8.50 for a one-day, 100-milligram supply, up from its previous price of about $1.71, Read more »

hic

Posted by Anonymous
...(Norvir), saquinavir (Fortovase) or amprenavir (Agenerase). If a protease inhibitor is not tolerated or if the plan is to reserve protease inhibitors for future use should resistance develop, a nonnucleoside reverse transcriptase inhibitor, such... Read more »

lipodystrophy from protease inhibitors

Posted by Anonymous, 4 Replies
...good health. I have accessed all the major medications, plus vitamins to help fight the disease. Once I started taking the new protease inhibitors, I started growing breasts and huge amount of fat in the stomache area...infact, my entire torso... Read more »